- LATIN AMERICA
- MIDDLE EAST
- United Kingdom
- United States
- New Zealand
- South Africa
J. Eric Ahlskog, M.D., Ph.D., Neurology, Mayo Clinic
DEAR MAYO CLINIC: I've been taking lithium since 1979. I've had hand tremors this past year and am wondering if tremors can be a side effect of this medication. My doctor has prescribed medicine for essential tremors but it did not work.
ANSWER: People who take lithium often experience hand tremors as a side effect of this medication. But because you've been taking this drug for more than three decades, and the hand tremors are a recent development, your situation may be more complicated. An evaluation of all of the medications you're taking, a review of your medical history, a thorough physical exam, and blood tests may help shed light on what might be causing your tremor.
First, review with your doctor whether there's been a change in your lithium dose recently. An increase in the dose could trigger side effects that you haven't previously experienced. If there hasn't been a dose change, talk to your doctor about having your blood tested to check your level of blood lithium. In some cases, blood lithium may rise even when the medication dose remains the same, and that rise could result in hand tremors.
In addition, a review of your other medications is in order. If you take other medications, the tremors could be a side effect of one of them, rather than the lithium. For example, some people who take lithium also take valproic acid, which may be used to treat some of the same conditions. Tremors are a common side effect of valproic acid, as well as several other medications.
If your lithium dose and lithium blood level are stable, and other medications don't seem to be the problem, the tremor may be a symptom of an underlying medical disorder rather than a medication side effect. Disorders that affect your body's metabolism can result in tremors. For example, overactive thyroid (hyperthyroidism) -- a condition in which your thyroid gland produces too much of the hormone thyroxine -- can significantly speed up your body's metabolism, causing tremors, weight loss, a rapid or irregular heartbeat, sweating, and nervousness or irritability. A diagnosis of hyperthyroidism usually can be confirmed with a blood test that measures the level of thyroxine in your blood.
Also, although you mention that your doctor tried medication for essential tremor and it didn't work, it's still possible that essential tremor could be the source of your hand tremors. Essential tremor is a disorder of the nervous system that causes a rhythmic shaking. It can affect other portions of the body, but the trembling occurs most often in the hands. Essential tremor can sometimes be challenging to treat, and not everyone responds to treatment right away. Also, the first drug tried may fail if the dose isn't high enough. Trying a different medication for essential tremor may also be a consideration.
As you can see, a number of possible causes could be the source of your hand tremors. Have a conversation with your doctor about the causes that could fit your situation and discuss the best approach for thoroughly evaluating each one. -- J. Eric Ahlskog, M.D., Ph.D., Neurology,
Medical Edge from
Available at Amazon.com:
Last Child in the Woods: Saving Our Children From Nature-Deficit Disorder
WORLD | AFRICA | ASIA | EUROPE | LATIN AMERICA | MIDDLE EAST | UNITED STATES | ECONOMICS | EDUCATION | ENVIRONMENT | FOREIGN POLICY | POLITICS
Health - Several Possible Causes Could be Source of Hand Tremors